phototoxic response to drugs

  1. Has anyone come across phototoxic reactions to drug's. This is a drug that makes one photosensitive while exposed to UVA ray's.


    These reactions can cause severe sunburns' and are misdiagnosed as NORMAL sunburn's due to many physician's not recognising that the burn's have occured because of the drug and NOT because one was exposed to the sun.


    There is a mjor difference between these burns in that they create DNA mutations', where as the aptosis process ( Shedding of skin in normal burns) get's confused and allows mutations to take over creating skin cancer at a very fast rate,as opposed to those whom were burned with normal UVR ray's.


    There is so much mis-diagnosis in this area I am calling out to all who have seen sun-burns' occur in a very short time due to these photosensitive medications.


    If anyone has a story to add or suspect you have run across this in your faciilty...please post a response .


    Thanks in advance.
    •  
  2. 6 Comments

  3. by   colleen10
    Hi cutaneous,

    When I was a child I never had a problem going out into the sun. I would spend the whole day at the swimming pool without a bit of sun block and I would just turn "brown as a berry" as my grandmother likes to say.

    When I hit young adolescence I developed acne and my dermatologist put me on a number of various drugs and creams. They all had on the warning label "may make skin sensitive to sunlight". After I started using them I became very sensitive to the sun, getting 2nd degree burns a lot of the time. After using them for so many many years I really cannot go out into the sun for longer than 15 minutes unless I have sunblock on, even though it has been about 7 years or so without the drugs. Just after 15 minutes my skin will become hot and red and begin to burn.

    I don't know how much of it is caused by genetics and growing up but I do attribute a lot of it to the drugs my derm. prescribed. He had me on the same ones for about 7 years. Hard to belive that they didn't have some affect.
  4. by   llg
    Years ago, I took tetracycline for mild/moderate acne and got a very severe sunburn after being in the sun for only a short time. It wan't mis-diagnosed, however. I knew what had caused it. I never went to a doctor about the burn. I just treated it with over-the-counter stuff -- and vowed to be more careful in the future.

    llg
  5. by   Stargazer
    Ditto. I was taking tetracycline a few years back for an infection and was in the tropics. I slathered waterproof sunblock on everywhere (I thought) and went scuba-diving. About halfway through the dive, I noticed my hands were hurting. By the time we surfaced and stowed our gear, I was in serious pain. The tops of my hands were severely burnt. I had to go to the bar and get a bag of ice to keep my hands in all the way home. My hands were REALLY red and strange-looking for about 3 weeks afterward--it didn't look like an ordinary sunburn.

    On the same trip, I tried to go out in the sun around noon (again, slathered with sunblock) and found that after a few minutes, I got a horribly prickly, itchy feeling under my skin and had to go back inside.

    I'm not allergic to tetracycline but I'd be reluctant to take it again.
  6. by   donmurray
    The original major tranquilliser group of phenothiazines were notorious for this problem, even in rainy Scotland we had to ensure any patients on this group of drugs wore sunblock when they went outside. (We say Thioridazine, you say Thorazine!)
  7. by   cutaneous
    Thanks for the reply's so far.

    I have researched this phototoxic process inside and out ... it has the potential to lead to serious consequences' far more then many realise. There has been known deaths to occur due to phototoxicity of photosensitive medications.

    Another case involved a young lady who was severely effected by an OTC antihistamine.... 20 minutes UVA on a total overcast day led to severe phototoxic reaction that required hospital treatment. The patient could not walk for 7 straight day's. There was sub-cutaneous bleeding on day four,as well the areas that were burned did not peel until a month later. The peeling was not a normal sun-burn peel ,but rather thick hard skin in layer upon layer that left residual pigmented pitted scars' as well as pignebtedscaley ,circular papules that turned to cancerous lesions 2 years post burn. The young lady is now racked by an enormous amount of skin cancers as well as severely aged skin ,only in the areas' that were burned .

    The problem with these drug's is the chemical make up ,they are able to absorb UVA and this alters their makeup when the UVA and radiation come into contact together...... one cannot react without the other ,but when they do it is a toxic effect,creating what is called a photochemical response. The UVA penetrates the DERMIS,unlike UVB which only pentrates the EPI-DERMIS. By having the ability to because of the (LONG WAVE LENGTH) that only UVA has ,this makes the Radiation able to penetrate the (((dermis))) where the DNA reside's and causes mutations, such as the case I just explained. Obviously not all reactions' will be as severe as the one's I just described but the FDA is deffinately concerned about the sub-clinical effects that may be genetoxic due to phototoxicty of drugs.

    What is really alarming as well is PDT ( photodynamic therapy) which is like fighting fire with fire ,same analogy that radiation has on cancererous cells' and tumors' after it was known that radiation could cause cancer ,they started using it to treat cancer. The same hold's true now for PDT.... they are using this very thing to treat skin cancer's yet ignoring the fact that this type of reaction is occuring to many unknowingly by the use of phototoxic med's many of which are sold over the counter with absolutely no warning lable at all.


    If any other viewers' have stories' to share I'd love to hear them ,this will help my research tremendously.


    Thanks again.
  8. by   cutaneous
    Hello again . For the ones who have responded so far ,are there any residual effects, besides not being able to tolerate very long periods in the sun. Any lentigines? pre-cancerous lesions, photo-aging? that you feel are attributed to the phototoxicty of the particular drug you took? Any comments' will be most help-ful and thankyou once again in advance for comments' on this very important matter.

close